The journey started back when the drugs were called DMDs!
- November 2005: Copaxone. For about 2 months.
The welts got bigger and bigger, until I had one that was the size of an egg on my thigh. The neuro saw it and pulled me off immediately, citing an allergic reaction… It took weeks for that welt to go down.
- February 2006: Avonex. For about 8 years.
I never stopped getting flu-like symptoms although they did lessen somewhat after a couple of years. MS seemed to be getting worse though, and I lost energy and strength and got really bad tremor in my hands and arms and sometimes legs. I had twitches, bladder & bowel problems but…
it turned out the Avonex had caused thyroid dysfunction which was missed at successive annual neuro check-ups. Thyroid dysfunction is a known risk of all beta-interferons. All those extra problems were the thyroid dysfunction, which nearly killed me, causing racing heart for hours on end and damaging my heart. This was finally spotted by a neurology registrar. I have huge respect for registrars. (It’s not the only time a registrar has saved me.) The GP said I was a week off heart-failure. The thyroid dysfunction became Graves Disease, which was treated for over 2 years but has not resolved. It couldn’t, because I was still taking the problem Avonex.
- December 2014: Aubagio. For 8 months
I had to fight to get on Aubagio, because my local primary care trust won’t swap you from one DMT to another. I wrote several letters to the neuro explaining how the thyroid problem had nearly killed me, how I wasn’t able to get better because I was still taking the beta-interferon and how there was nothing else I could take (as a RRMS patient) because the others are beta-interferons or copaxone, to which we know I am allergic.
I was on aubagio for 8 months. I had morning headache every day for the first 2 to 3 months of treatment and continued to have abnormal stools right through the treatment. Not as bad as diarrhoea, though. But my white cell counts have plummeted, particularly neutrophils (that fight bacteria). Initially I was put on a tablet every other day instead of daily, but the count continued to drop. I was pulled off aubagio last week when the neutrophil count reached 0.7 billion/litre (should be at least 2) but the count has dropped further to 0.6 since because the drug has a long (90 day) half-life. I am on weekly blood-tests to check the white cell counts. I have been warned by a letter from the neuro to go straight to the nearest hospital if I get an infection - not GP, but hospital. Ugh.
And I still have the thyroid problems, though they are lessening now.
So, is this it? Is this the end of my DMT journey?